Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2022, 5:17 PM CDT for Pecos County, Terrell County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 5:17 PM CDT (22:17 UTC)
- Expired
- May 12, 2022, 6:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:34 PM CDT | HAIL 1 | 26 Se Fort Stockton, TX | HAIL OBSERVED ALONG US285 SE OF FORT STOCKTON. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WUUS54 KMAF 122217
SVRMAF
TXC371-443-122315-
/O.NEW.KMAF.SV.W.0076.220512T2217Z-220512T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
517 PM CDT Thu May 12 2022
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
North central Terrell County in southwestern Texas...
* Until 615 PM CDT.
* At 516 PM CDT, a severe thunderstorm was located 26 miles southeast
of Fort Stockton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Pecos and north central Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3044 10275 3067 10275 3073 10212 3036 10210
TIME...MOT...LOC 2216Z 264DEG 22KT 3056 10265
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
841 follow-up statement
983
WWUS54 KMAF 122241
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
541 PM CDT Thu May 12 2022
TXC371-443-122315-
/O.CON.KMAF.SV.W.0076.000000T0000Z-220512T2315Z/
Pecos TX-Terrell TX-
541 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES...
At 541 PM CDT, a severe thunderstorm was located 30 miles north of
Sanderson, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Pecos and north central Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3042 10258 3068 10264 3073 10212 3036 10210
TIME...MOT...LOC 2241Z 264DEG 22KT 3058 10247
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:44 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 12, 2:44 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Thu May 12 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Thu May 12 2022
VFR will prevail through the forecast period. Isold TS will be
possible INVOF FST this afternoon, however this will be contigent
upon the position of the dryline and arrival of upper lvl support
as a CU field is yet to develop. Will monitor and amd as needed.
Winds will remain gusty out of the WSW this afternoon and back
around to the SE as the dryline retreats wwd after 00Z.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 240 PM CDT Thu May 12 2022
A broad upper lvl trough remains situated over the Intermountain
West as southwest flow aloft continues across W TX and SE NM. Weak
embedded shrtwvs within southwesterly flow continue to progress over
our region. The first of which will arrive this afternoon, followed
by a second and slightly more robust shrtwv on Friday. This will
keep isold thunderstorm chances in play along the dryline today and
tomorrow. However, latest RAP 13 analysis indicates a modest capping
inversion over W TX with 100-150 J/kg of ML CIN. It will take quite
a bit of heating/forcing to overcome this cap thus storm chances
will remain slim this afternoon (<20%). If a storm or two does
develop, the most likely location will be the Davis Mtns and
Stockton Plateau where upslope flow is present. Storms may also
become strong to severe due to steep mid-lvl lapse rates and CAPE
values around 2000 J/kg. Any convection should quickly dissipate
around sunset. Low temperatures will be above normal again tonight,
especially across the Permian Basin where dew points are expected to
remain in the mid 50s.
Friday will be a fairly similar day with the dryline once again
mixing ewd to the eastern Permian Basin and Lower Trans Pecos by mid-
afternoon. High temperatures will once again reach the mid 90s in
most locations w/100s along the Rio Grande. Severe wx parameters
will be slightly higher east of said dryline tomorrow w/CAPE values
increasing to around 2500-3000 J/kg and effective bulk shear
approaching 35-40 kts. Will keep mention of severe in the grids and
increase PoPs a bit across the eastern and southern zones. Tomorrow
may be our last shot at any meaningful, beneficial rainfall for a
while. A quiet night is expected Friday night into saturday morning
w/low temperatures settling into the 50s and 60s.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 240 PM CDT Thu May 12 2022
Saturday, an upper-level ridge will be centered over Baja Sur,
leaving West Texas and Southeast New Mexico under northwest flow
aloft. As a result, temperatures will already be on an upward
climb, coming in Saturday afternoon at around 10F above normal.
Sunday and Monday, highs climb another 2-3F, pushing many locations
outside of the Rio grande Valley into triple digits.
Tuesday, long range models bring an upper trough through the region,
and this may shave a degree or two off afternoon highs at best.
There's still no consensus on convection with this feature, but
models do hint at sharpening up a dryline Tuesday afternoon.
However, the NBM remains lackadaisical on chances, except for
isolated activity in the Presidio valley ahead of the trough Monday
evening. Aside from that, long term grids remain dry.
Wednesday and Thursday, temperatures continue to increase, with
Thursday being the hottest day this forecast. These warmer
temperatures may necessitate a few Heat Advisories, but fortunately
dewpoints are looking to be on the low side.
&&
.FIRE WEATHER...
Issued at 240 PM CDT Thu May 12 2022
Critical fire weather conditions will abate somewhat over the next
few days, as 20-ft winds decrease under upper-level ridging.
Increasing temperatures will result in minimum relative humidity
dropping into the single digits each afternoon, sustaining elevated
conditions into next week. Tuesday and Wednesday, westerlies
increase w/the approach of an upper-level trough, and this, combined
with increasing afternoon highs, may bring critical fire weather
into the picture once again.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 96 64 98 / 10 20 10 0
Carlsbad 55 94 54 96 / 0 0 0 0
Dryden 71 94 68 96 / 20 20 10 0
Fort Stockton 67 96 65 98 / 20 20 10 0
Guadalupe Pass 62 88 62 90 / 0 0 0 0
Hobbs 52 94 57 95 / 0 0 0 0
Marfa 54 91 51 93 / 10 10 0 0
Midland Intl Airport 66 96 65 98 / 10 10 10 0
Odessa 67 96 66 98 / 10 10 10 0
Wink 58 98 60 99 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
54 Corridor.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...24
LONG TERM....44
AVIATION...24Hazardous weather outlook, May 12, 12:09 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1209 PM CDT Thu May 12 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-131715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1209 PM CDT Thu May 12 2022 /1109 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag Warning is in effect through early evening for Southeast New Mexico and most of Culberson County. There is a marginal risk of severe storms through this evening, mainly from the Permian Basin and Western Low Rolling Plains south through the Big Bend Area and lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe storms Friday and Saturday. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, May 12, 4:23 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
423 PM CDT Thu May 12 2022
TXZ075-082-122230-
Pecos TX-Terrell TX-
423 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of central Pecos and
north central Terrell Counties through 530 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Fort Stockton, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Pecos and
north central Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3048 10287 3070 10283 3072 10215 3034 10219
TIME...MOT...LOC 2122Z 271DEG 25KT 3058 10275
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 23 min |
| May 11, 7:38 PM CDT | Special Weather Statement | MAF | Brewster | 67 min |
| May 11, 7:51 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 11, 7:55 PM CDT | Special Weather Statement | MAF | Brewster | 50 min |
| May 11, 8:07 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 22 min |
| May 11, 8:19 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 12, 3:16 AM CDT | Red Flag Warning | MAF | Culberson | 18 hr |
| May 12, 4:23 PM CDT | Special Weather Statement | MAF | Pecos | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.